Alert archive / Wyoming / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Cheyenne, WY

June 20, 1999Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 1999, 5:04 PM MDT for Converse County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1999, 5:04 PM MDT (23:04 UTC)
Expired
Jun 20, 1999, 5:50 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:06 PM MDTHail 0.88(4dg)Douglas, WYNickel size hail reported 2 miles southwest of Douglas, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1999-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1999-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS1 KCYS 202305 RRA
SVRCYS
WYC009-202350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT SUN JUN 20 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL AND SOUTHEASTERN CONVERSE COUNTY IN EAST CENTRAL
  WYOMING

* UNTIL 550 PM MDT

* AT 503 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE DOUGLAS AREA... MOVING EAST AT 20 MPH.
  HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUGLAS THROUGH 530 PM
  ORIN...LOST SPRINGS...SHAWNEE BY 520 PM

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

WCJIN-WYNE

JAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM MDT, 2 hours 4 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT SUN JUN 20 1999

LAPS SHOWS CAPES OF 3000 PLUS J/KG AND NEG LI OF -8 ALG ERN WY BORDER
INTO WRN PTNS OF SD AND NEBRASKA.  TSTMS THAT HAVE DVLPD OVER PARTS
OF CNTRL AND SRN WY HAVE BEEN RELATIVELY WK.  VERY LTL ACTIVITY THUS
FAR FROM NERN WY THRU PNHNDL.  WITH LTL IN THE WAY OF UPR DYNAMICS IN
CWA...WILL GO WITH 20 PERCENT POPS...30 IN MTNS FOR THIS EVENING.

MON LOOKS NOT UNLIKE TDA...ALTHOUGH BEST INSTABILITY IS PRGD TO SHIFT
FURTHER E INTO NRN PLNS ESPECIALLY BY AVN/NGM.  THINK ETA MAY BE
BETTER IN KEEPING SOME INSTABILITY ARND IN CWA...BUT 10-20 PERCENT
POPS SHOULD BE ENOUGH MON AFTN.

STGR SHRTWV TROF WILL SWEEP THRU NRN RCKYS MON NIGHT AND TUE...ALG
WITH AN ASSOCD PAC CDFNT WHICH MOVES THRU CWA MON NIGHT/TUE MRNG.
THIS WILL BRING POPS BACK TO SCT CATEGORY FOR LATER PDS ALTHOUGH
UPR DYNAMICS WILL START SHIFTING E OF CWA LATER TUE AFTN.

FAN TEMPS CONT TO LOOK A LTL TOO WARM...PREFER SLGTLY COOLER FWC.

.CYS...
WY...NONE.
NE...NONE.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:43 PM MDTSevere Thunderstorm WarningCYSLaramie47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.